Case Presentation: A 78-year-old woman with a past medical history significant for paroxysmal atrial fibrillation (not anti-coagulated due to recent GI bleed) presented with left hip pain and a hemoglobin of 5.3 mmol/L. CT scan of the left femur showed a soft tissue hematoma within the left gluteus medius muscle. She reported skin bruising and hematuria.Work up revealed elevated PTT of 78s and a mixing study showed incomplete correction to 51.3 s. Factor VIII activity was low at 3% with an inhibitor of 17.5 BU. Factors II (0.81), IX, (1.43) XI (1.03), XII (0.71) were normal and lupus anticoagulant was negative. A diagnosis of acquired hemophilia A (AHA) was made and factor VIII inhibitor bypassing agent (FEIBA) was initiated to achieve hemostasis. Cyclophosphamide and prednisone were initiated for immunosuppression. Initially, the hematuria resolved, and aPTT and hematoma size remained stable. However, on day 14 of treatment, the hemoglobin dropped 2 mmol/L, and repeat CT showed an intramuscular hematoma of the left iliopsoas with hemorrhagic material tracking into the left pelvis. Cyclophosphamide was switched to rituximab and recombinant Factor VIIa (rFVIIa) was added to FEIBA. Unfortunately, the patient went into hemorrhagic shock and multi-organ failure and passed away.
Discussion: AHA is a life-threatening bleeding disorder, with a mortality rate of 5-10% (1,2). It is caused by autoantibodies to factor VIII with an incidence of .2-1/1,000,000 people/year in the United States (3). The antibodies can be seen in autoimmune or inflammatory diseases, hematologic malignancies, or solid tumors or rarely can be secondary to medications (4,5). Patients present with mucosal, GI, or soft tissue hemorrhages (6). Our patient presented with bleeding in the setting of an elevated aPTT that didn’t correct with a mixing study and was negative for lupus anticoagulant. She had a Factor VIII level of only 3% in the presence of an inhibitor making the diagnosis of AHA evident (7). Treatment involves hemostatic therapy, including the use of bypassing agents like either rFVIIa or FEIBA or both, and eradication of the factor VIII inhibitor with immunosuppression usually starting with steroids and cyclophosphamide (8). Rituximab is currently used as a second-line therapy (6). Our patient received treatment as indicated above which initially achieved hemostasis. However, she then showed progressive soft tissue bleeding and lack of both improvement in factor VIII activity and decrease in her inhibitor levels despite two weeks of immunosuppression which required the addition of rituximab and rFVIIa. Unfortunately, the patient declined rapidly highlighting the relatively high mortality associated with AHA.
Conclusions: This case emphasizes the importance of prompt recognition to initiate treatment and the need for more data in the possible role of using stronger immunosuppression with Rituximab in the up-front setting to potentially mitigate the mortality rate from this rare disorder.